Colorado, 2021

Avalanche in Colorado, March 22, 2021

March 22, 2021 · NWS GJT · 1 event in 1 county or zone

A period of dry weather followed a series of winter storms that brought heavy snow to the mountains of Central Colorado during February and early March. This dry period allow the snowpack to become thin and weak in areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of dry weather followed a series of winter storms that brought heavy snow to the mountains of Central Colorado during February and early March. This dry period allow the snowpack to become thin and weak in areas. A pair of backcountry skiers accidentally triggered an avalanche near Lime Creek south of Edwards, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 1:53 PM MST, 7 minutes earlier.

Area forecast discussion, Mar 22, 1:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
253 PM MDT Mon Mar 22 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 252 PM MDT Mon Mar 22 2021

The two words for today are convective feedback and sun angle.
Both of these will come into play with the next system arriving
tomorrow and exiting Wednesday. Models trend the past 24 hours
have not changed a whole lot with the system forecast to drop
through the Great Basin to the Desert SW through the next 24
hours...then taking a swing eastward the 24 hours after that.
Moisture transport vectors and PWAT anomalies are really not
impressive with this storm until it gets farther East and taps
into the Gulf moisture. Plenty of instability with this system due
not only to cooler air aloft but to time of year with the sun
angle getting higher and temperatures warming. Feel the models are
getting a bit overdone with some of the QPF fields due to
convective feedback...though some lines of showers will definitely
be capable of putting down some heavier amounts. The sun angle
has also proven quite efficient at keeping roadways clear during
the daylight hours the past 2 storms and feel this will be no
different. For now will settle on a high elevation advisory for
the San Juan mountains with this system with the main impact
during the overnight and morning hours when roadways will be more
likely to accumulate snowfall. Temperatures remain below normal
in this troughy pattern.

.LONG TERM...(Wednesday through Monday)
Issued at 252 PM MDT Mon Mar 22 2021

The closed low will be situated well to our south over eastern
Arizona/western New Mexico by daybreak Wednesday. Even so, ample
moisture wrapped around the low will continue to be advected over
the southern tier of the forecast area throughout the day with
another several inches of snow expected for the southwest San Juan
Mountains. Lesser amounts are likely elsewhere as the main
forcing remains to the south, though the southern valleys look to
receive a trace or a tenth of an inch or so by the day's end. The
low will transition to an open wave Wednesday evening before
lifting northeast into the Southern Plains overnight. Showers will
diminish over our forecast area as a result with dry conditions
continuing through Thursday morning. Thursday afternoon will see
upper level flow shift to the southwest as yet another Pacific
trough digs into the northwestern CONUS. The base of the trough
will reach the Great Basin later that day before this system
slowly tracks east over the next 24 to 36 hours. Guidance favors
trough passage occurring early Friday which is well correlated
with an omega bullseye trekking across southeast Utah and
southwest Colorado during that same time. The southwest flow
should favor the San Juan Mountains with advisory level amounts
still looking likely at this time, but the main complication will
be the lack of accumulation during the day as the snow melts as it
falls on pavement above 8-9Kft.

Showers linger in the wake of the trough on Friday night before high
pressure reclaims the southwest states over the weekend and keeps
conditions dry. There is some suggestion that the ridge will be
deflected eastward early next week by the arrival of another Pacific
trough. While ensemble 500mb height projections for Monday and
Tuesday do show the arrival of another trough, it looks to be too
shallow to reach eastern Utah and western Colorado at this time.

After the week of below normal temperatures, values will climb back
to several degrees above normal by Sunday in response to high
pressure aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1148 AM MDT Mon Mar 22 2021

ILS conditions in place due to cigs in some areas as moisture
wraps back around the main system on the Front Range. This
moisture could trigger some showers through the afternoon...though
isolated to scattered in nature and little confidence on timing
for TAFs for VC used for now. Otherwise expect VFR conditions to
persist over the next 24 hours with cigs lowering to ILS
conditions in some places by morning as the next system
approaches. Winds will generally be light with some afternoon
breezes...upvalley winds along the Roaring Fork may lead to some
planning issues.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon Tuesday to 6 PM MDT Wednesday
     for COZ018-019.

UT...None.
&&

SHORT TERM...15
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Mar 22, 3:34 AM MST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Mon Mar 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Mon Mar 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will continue across the mountains today. Another 1 to
2 inches is expected over the San Juans and central Colorado
mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of storm systems move through the area during the week
ahead. This will result in periods of mountain snow, with some
measurable snow in the high valleys as well. Isolated
thunderstorms are possible. Snow intensity could approach
advisory criteria mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 22, 8:30 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.71W
03/22/2021  M2.5 INCH        OURAY              CO   DEPT OF HIGHWAYS

            SWE OF 0.20 INCHES.

&&
Local storm report, Mar 22, 8:31 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             MOLAS PASS              37.74N 107.70W
03/22/2021  M1.5 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            SWE OF 0.10 INCHES.

&&
Local storm report, Mar 22, 8:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NW RIDGWAY            38.20N 107.80W
03/22/2021  M3.8 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-25 RIDGWAY 3.6 NW.

0849 AM     SNOW             6 WSW MONTROSE          38.46N 107.98W
03/22/2021  M1.0 INCH        MONTROSE           CO   COCORAHS

            COCORAHS STATION CO-MT-50 MONTROSE 6.3 WSW.

0700 AM     SNOW             GUNNISON                38.55N 106.93W
03/22/2021  M3.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.

0814 AM     SNOW             8 SE PARLIN             38.42N 106.62W
03/22/2021  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.

0700 AM     SNOW             4 E CATTLE CREEK        39.46N 107.18W
03/22/2021  M2.0 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.

0800 AM     SNOW             1 WNW EL JEBEL          39.40N 107.11W
03/22/2021  M1.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.

&&
Local storm report, Mar 22, 10:57 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             14 SW OLATHE            38.46N 108.16W
03/22/2021  M1.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&
Local storm report, Mar 22, 11:38 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
03/22/2021  M3.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0700 AM     SNOW             RIDGWAY                 38.15N 107.76W
03/22/2021  M2.5 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/22/2021  M2.0 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
03/22/2021  M1.7 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40 GUNNISON 6.6N.

0800 AM     SNOW             9 SW MAHER              38.55N 107.69W
03/22/2021  M1.6 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKCC2 BLACK CANYON OF
            THE GUNNISON.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
March 22, 2:00 PM MST to 2:10 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
State Official
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A pair of backcountry skiers unintentionally triggered a soft slab avalanche near Lime Creek south of Edwards, Colorado. The avalanche ran about 1000 feet and was 3 feet deep and 25 feet wide. Both skiers were caught with one fatality. Please visit the Colorado Avalanche Information Center's website for additional information on this incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2021-03-2237MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941936.